Virginia, 2012Damaging Winds in Virginia, July 3, 2012
July 3, 2012 · NWS AKQ · 5 events in 3 counties and zones
Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central and south central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central and south central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 2:38 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 2:38 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT TUE JUL 3 2012
.SYNOPSIS...
HIGH PRESSURE REMAINS OVER THE SOUTHEASTERN STATES THIS
WEEK...MAINTAINING ABOVE NORMAL TEMPERATURES. AN ACTIVE NORTHWEST
FLOW PATTERN ALOFT ACROSS THE OHIO VALLEY AND MID ATLANTIC WILL
BRING THE POSSIBILITY OF LATE AFTERNOON AND EVENING THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAVING TROUBLE DEVELOPING OVER THE FA SO FAR THIS AFTN
AS SKIES HAVE REMAINED MSTLY SNY AND S/W ENERGY ALOFT IS WELL OFF
TO THE NW. DESPITE THIS...A WEAK LEE/THERMAL TROF OVER THE
PIEDMONT AND SEA-BREEZE BNDRYS WILL TRIGGER ISOLATED SHOWERS AND
STORMS LATE THIS AFTN INTO THE EVNG HRS. THE MAIN THREAT WOULD BE
STRONG WINDS AS LO-LVL LAPSE RATES ARE VERY STEEP AND DCAPE IS
~1000 J/KG. FAVORED STORM MODE WILL BE DISORGANIZED PULSE
CONVECTION.
LEE TROUGH SLIDES EASTWARD TONIGHT...AND WHILE AREAL CVG OF PCPN
SHOULD DIMINISH AFTER SUNSET...HAVE RETAINED A 20% POP INTO WED
MRNG (30% OVER NE AREAS CLOSER TO THE S/W ENERGY). ANOTHER WARM
AND MUGGY NGT WITH ERLY MRNG LOWS GENERALLY IN THE LOW TO MID 70S.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
NOT MUCH CHANGE IN THE PATTERN FOR THE REMAINDER OF THE WORK WEEK
AS ABOVE NORMAL TEMPS AND NW FLOW ALOFT CONTINUE. MID-LVL S/W
APPROACHES THE AREA WED AFTN AND IN TANDEM WITH A LEE TROUGH MAY
TRIGGER SHOWERS AND STORMS ACROSS THE FA. AGAIN ACTIVITY WILL
DIMINISH FOLLOWING SUNSET. EXPECT A PRTLY CLDY SKY AND HIGHS
GENERALLY IN THE MID 90S...UPR 90S POSSIBLE ALONG/WEST OF I-95.
UPR-LVL RIDGE BLDS EAST THU INTO FRI WITH HOTTER TEMPS EXPECTED.
HIGHS WILL BE IN THE MID TO UPR 90S BOTH DAYS...WITH HEAT INDICES
PEAKING IN THE 100-104 RANGE (FALLING JUST SHORT OF HEAT ADVSY
CRITERIA). CONTINUED WITH A SLGT CHC FOR RAIN THU AFTN/EVNG. LACK
OF FORCING AND DRY ENOUGH IN LOW/MID LVLS TO KEEP THE FORECAST
DRY FOR FRI.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WILL GO WITH A COMBINATION OF THE 12Z GFS AND ECMWF FOR THE EXTENDED
PERIOD. MAINTAINING A DRY FCST FOR FRI NGT AND SAT...AS BELIEVE HIER
500 MB HEIGHTS AND SFC HI PRES OVR THE AREA AND OFFSHR WILL INHIBIT
CONVECTIVE DEVELOPMENT. MAINLY SLGT CHC POPS INCRS TO CHC POPS ACRS
THE AREA FM LATER SAT NGT THRU MON...AS LWRING HEIGHTS AND THE
GRADUAL PUSH OF A FRNTL BNDRY AND AREAS OF LO PRES MOVE DWN THRU THE
AREA. THE FRNT WILL PUSH FARTHER S INTO THE CAROLINAS MON NGT THRU
TUE...WITH THE BEST CHCS FOR PCPN OVR EXTRM SRN VA INTO NRN/NE NC.
MIN TEMPS WILL MAINLY BE IN THE LWR TO MID 70S SAT...SUN AND MON
MORNGS...AND IN THE UPR 60S TO LWR 70S TUE MORNG. MAX TEMPS WILL BE
IN THE MID TO UPR 90S SAT...IN THE LWR TO MID 90S SUN...AND IN THE
MID 80S TO LWR 90S MON AND TUE.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED SEA-BREEZE CONVECTION IS EXPECTED DURING THE
AFTERNOON...BUT AT THIS TIME IT IS NOT ANTICIPATED TO DIRECTLY
IMPACT ANY TERMINALS. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER
THE MOUNTAINS. THIS ACTIVITY SHOULD DRIFT SE DURING THE
AFTERNOON...BUT REMAIN WEST OF RIC. A THUNDERSTORM COMPLEX OVER
WESTERN PA IS PROGGED TO REMAIN NORTH OF THE REGION OVERNIGHT.
THIS COULD TRIGGER SOME CONVECTION THAT MAY AFFECT THE NORTHERN
PORTION OF THE AREA...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE
IN ANY TERMINAL AT THIS TIME. BY WEDNESDAY MORNING THERE COULD BE
SOME MVFR VISIBILITY...WITH THE HIGHEST CONFIDENCE AT SBY.
OUTLOOK...LITTLE CHANGE IS EXPECTED FROM THE CURRENT PATTERN.
PATCHY LOW VSBYS WILL BE PSBL NEAR SUNRISE...WITH A MINIMAL CHANCE
OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.
&&
.MARINE...
BENIGN CONDITIONS WILL CONTINUE ACROSS THE MARINE AREA THROUGH
THROUGH THE WEEK AND INTO NEXT WEEKEND WITH WIND SPEEDS AOB 15KT. IN
GENERAL A S-SW WIND SHOULD PREVAIL THROUGH WEDNESDAY...BEFORE A WEAK
FRONT SHIFTS THE DIRECTION TO W-NW THURSDAY. ANOTHER WEAK BOUNDARY
DROPS THROUGH THE AREA LATE THURSDAY NIGHT INTO FRIDAY AND THEN
DISSIPATES WITH SW FLOW RETURNING FOR THE EARLY PART OF NEXT
WEEKEND. SEAS SHOULD GENERALLY BE AROUND 2FT. THERE IS A MINIMAL
CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS...MAINLY NORTH. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY
AFTERNOON AND EVENING...WITH DIMINISHING CHANCES THROUGH THE END OF
THE WEEK.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...TMG
AVIATION...AJZ
MARINE...AJZ
Hazardous weather outlook, Jul 3, 4:38 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
538 PM EDT TUE JUL 3 2012
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
084>100-042145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
538 PM EDT TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ063-070-071-080>083-042145-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-
538 PM EDT TUE JUL 3 2012
...AIR QUALITY ALERT IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>638-650-652-654-656-658-042145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
538 PM EDT TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ALEXANDER
In the hours before
Special weather statement, Jul 3, 4:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT TUE JUL 3 2012
VAZ065-066-032205-
LUNENBURG VA-MECKLENBURG VA-
508 PM EDT TUE JUL 3 2012
...STRONG THUNDERSTORM MOVING INTO MECKLENBURG COUNTY...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHASE CITY...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR FAIRVIEW AT 525 PM EDT...CHASE
CITY...AND...KELLS CORNER AT 535 PM EDT.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3688 7850 3693 7849 3694 7848 3691 7823
3663 7843 3679 7859
GINGRICHSpecial weather statement, Jul 3, 4:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT TUE JUL 3 2012
VAZ060-061-066-067-032230-
CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
536 PM EDT TUE JUL 3 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LUNENBURG...NORTHWESTERN NOTTOWAY...PRINCE EDWARD AND SOUTHWESTERN
CUMBERLAND COUNTIES...
AT 531 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HIXBURG TO RED HOUSE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THESE STORMS WILL BE NEAR PROSPECT
AROUND 550 PM...TUGGLE AROUND 600 PM...REEDS AROUND 610
PM...FARMVILLE AROUND 620 PM AND BRIERY AROUND 630 PM.
LAT...LON 3726 7869 3734 7861 3738 7861 3740 7858
3738 7858 3734 7851 3736 7845 3729 7821
3695 7845 3696 7848 3708 7846 3709 7850
3713 7853 3714 7859 3719 7865 3720 7870
ALBRIGHTThunderstorm Wind, Mecklenburg
- When
- July 3, 4:50 PM EST
- Where
- Mecklenburg County, 0.55 mi W of Chase City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -78.460
Canopy was downed on a car at Uppy's Gas Station.
Thunderstorm Wind, Prince Edward
- When
- July 3, 5:09 PM EST
- Where
- Prince Edward County, 3.53 mi SE of Elam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.240, -78.580
Tree was downed on a power line and caught on fire.
Thunderstorm Wind, Prince Edward
- When
- July 3, 5:10 PM EST
- Where
- Prince Edward County, 3.53 mi SE of Tuggle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.280, -78.430
Tree was downed on Route 460.
Thunderstorm Wind, Prince Edward
- When
- July 3, 5:10 PM EST
- Where
- Prince Edward County, 4.09 mi ENE of Darlington Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.220, -78.550
Thunderstorm Wind, Lunenburg
- When
- July 3, 5:25 PM EST
- Where
- Lunenburg County, 1.49 mi SSE of Kenbridge Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.950, -78.170
Wind gust of 52 knots (60 mph) was measured near Kenbridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397315, 397317, 397313, 397316, 397318.